Am Fam Physician. 1998 May 15;57(10):2499-2500.
Use of Pravastatin May Lower Stroke Risk After Myocardial Infarction
(American Heart Association's 23rd International Joint Conference on Stroke and Cerebral Circulation) Use of the cholesterol-lowering drug pravastatin (Pravachol) can significantly reduce the risk of stroke or transient ischemic attack (TIA) in persons who have previously had a myocardial infarction, according to the results of the Cholesterol and Recurrent Events study. One hundred twenty-eight subjects (52 receiving pravastatin and 76 receiving placebo) had confirmed strokes during the median follow-up period of five years. The data revealed a 32 percent lower risk in patients receiving pravastatin than in those receiving placebo. In addition, a total of 216 patients (92 receiving pravastatin and 124 receiving placebo) had either a stroke or a TIA, representing a risk reduction of 27 percent in those receiving pravastatin. Study participants with low-density lipoprotein (LDL) cholesterol levels under 125 mg per dL (3.25 mmol per L) had a 25 percent reduction in the occurrence of stroke; those with LDL levels between 125 and 150 mg per dL (3.25 and 3.90 mmol per L) had a 28 percent lower chance of stroke, and those whose LDL levels were higher than 150 mg per dL (3.90 mmol per L) had a 44 percent lower risk of stroke. The LDL numbers were not statistically significant.—jonathan f. plehn, m.d., et al., Dartmouth Medical School, Hanover, N.H.
B Vitamins May Decrease Homocysteine Levels in Stroke Patients
(AHA Conference on Stroke and Cerebral Circulation) The use of a supplement containing three B vitamins (folic acid, vitamin B6 and vitamin B12) in persons who have had a stroke can reduce their homocysteine levels and improve serum biochemical markers that indicate injury to artery walls. This is the conclusion of a double-blind, placebo-controlled study that included 50 stroke patients over 50 years of age. The patients (29 men and 21 women) were randomly assigned to one of two groups: a group of 27 subjects who received a vitamin preparation containing the B vitamins (5 mg of folic acid, 100 mg of B6 and 1 mg of B12) and a group of 23 subjects who received a vitamin preparation without the B vitamins. The investigators found that after three months of therapy the group receiving the supplemental B vitamins had lower serum levels of homocysteine and significantly lower plasma thrombomodulin levels than the group who did not receive the B vitamins. The investigators noted that neither group of subjects showed changes in their fibrinolytic systems.—richard f. macko, m.d., et al., Baltimore Veterans Administration Medical Center.
Researchers Rank the Risk of Stomach Bleeding from Use of NSAIDS
(Annual Meeting of the American College of Rheumatology) Researchers at Stanford University have ranked 16 commonly used nonsteroidal anti-inflammatory drugs (NSAIDs) according to their associated risk of stomach bleeding. The drug rankings were derived from an evaluation of the results of more than 9,000 treatment courses of NSAIDs in almost 4,000 patients with rheumatoid arthritis. The drugs with the lowest associated risk of stomach bleeding are nabumetone (Relafen), etodolac (Lodine), salsalate and sulindac (Clinoril). Medium-risk drugs are diclofenac (Voltaren), ibuprofen, ketoprofen, aspirin, naproxen and tolmetin (Tolectin). The drugs with the highest risk are flurbiprofen (Ansaid), piroxicam (Feldene), fenoprofen, indomethacin, meclofenamate (Meclomen) and oxaprozin (Daypro). All four of the nonprescription NSAIDS (ibuprofen, ketoprofen, aspirin and naproxen) fell into the medium-risk category. The researchers who ranked the NSAIDs also devised the Stanford Calculator of Risk for Events questionnaire, to help predict the risk of stomach bleeding in patients who are considering chronic use of NSAIDs. The five-item questionnaire covers the patient's age, self-assessment of health status, time using prednisone, previous hospitalization for stomach bleeding and other previous side effects of NSAIDs.—gurkipal singh, m.d., et al., Stanford University School of Medicine, Stanford, Calif.
Injections for Heel Pain Can Cause Symptomatic Rupture
(27th Annual Winter Meeting of the American Orthopaedic Foot and Ankle Society) Results of a three-year study of 765 patients with a clinical diagnosis of plantar fasciitis indicate that corticosteroid injections in the treatment of heel pain cause symptomatic rupture of the plantar fascia in one in 10 patients. Initial treatment for the rupture includes brief immobilization of the injured foot using hard casts or a boot-like brace. Later treatment involves cross-training, stretching and the use of orthotics. After 25 months of follow-up in this study, only 50 percent of the patients with rupture of the plantar fascia rated their treatment and recovery as “good” or “excellent.” A common factor that would help predict which patients were most likely to have long-term symptoms from the rupture was not identified. Long-term side effects of plantar fascia rupture can include strain and discomfort in the arch, stress fracture, swelling, toe deformities and an awkward change in gait or posture to reduce pain. The investigators believe that patients need to be aware of the painful side effects that may be caused by this type of rupture.—jorge i. acevedo, m.d., et al., Georgia Baptist Medical Center, Atlanta.
Ankle Fractures in Snowboarders Are Often Difficult to Diagnose
(American Orthopaedic Foot and Ankle Society) A common ankle fracture seen in association with snowboarding is often mistaken for a simple sprain and may cause significant disability if left untreated, according to results of a prospective study of 3,213 injuries sustained by snowboarders at 10 ski resorts in Colorado from 1988 to 1995. In this group, 44 percent of the ankle injuries were fractures and 52 percent were sprains, while 57 percent of foot injuries were fractures and 28 percent were sprains. The remainder of the injuries were bruises and other soft tissue contusions. Fifteen percent of all ankle injuries sustained by snowboarders were a difficult-to-treat fracture of the talus bone. According to the investigators, these fractures are not always visible on plain radiographs, and computed tomographic imaging is necessary for diagnosis. With fracture of the talus bone, pain is often felt on the outside of the foot.—douglas p. kirkpatrick, m.d., et al., Queensbury, New York.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions